Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 28, NWS Kansas City, MO

April 28, 2020Bates County, Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 28, 2020, 3:54 PM CDT for Bates County, Henry County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2020, 3:54 PM CDT (20:54 UTC)
Expired
Apr 28, 2020, 4:30 PM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bates County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 51 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-553 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WUUS53 KEAX 282054
SVREAX
MOC013-083-282130-
/O.NEW.KEAX.SV.W.0028.200428T2054Z-200428T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
354 PM CDT Tue Apr 28 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southwestern Henry County in west central Missouri...
  Northeastern Bates County in west central Missouri...

* Until 430 PM CDT.

* At 354 PM CDT, a severe thunderstorm was located near Butler,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Butler, Adrian, Urich, Montrose, Passaic and Ballard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3822 9441 3840 9440 3845 9408 3844 9407
      3846 9407 3847 9398 3836 9393 3821 9396
TIME...MOT...LOC 2054Z 263DEG 25KT 3832 9431 

HAIL...1.00IN
WIND...60MPH
 
$$

Leighton
2 follow-up statements
622 
WWUS53 KEAX 282119
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
419 PM CDT Tue Apr 28 2020

MOC013-083-282130-
/O.CON.KEAX.SV.W.0028.000000T0000Z-200428T2130Z/
Henry MO-Bates MO-
419 PM CDT Tue Apr 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN HENRY AND NORTHEASTERN BATES COUNTIES...

At 419 PM CDT, a severe thunderstorm was located 8 miles northwest of
Montrose, or 14 miles northeast of Butler, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Urich, Montrose and Ballard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3822 9421 3843 9421 3845 9408 3844 9407
      3846 9407 3847 9398 3836 9393 3821 9396
TIME...MOT...LOC 2119Z 263DEG 25KT 3834 9409 

HAIL...1.00IN
WIND...60MPH
 
$$

Leighton
982 
WWUS53 KEAX 282129
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
429 PM CDT Tue Apr 28 2020

MOC013-083-282139-
/O.EXP.KEAX.SV.W.0028.000000T0000Z-200428T2130Z/
Henry MO-Bates MO-
429 PM CDT Tue Apr 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENRY AND
NORTHEASTERN BATES COUNTIES WILL EXPIRE AT 430 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Missouri.

LAT...LON 3822 9421 3843 9421 3845 9408 3844 9407
      3846 9407 3847 9398 3836 9393 3821 9396
TIME...MOT...LOC 2129Z 263DEG 25KT 3835 9402 

$$

Leighton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:12 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 28, 1:12 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
112 PM CDT Tue Apr 28 2020

.Discussion...
Issued at 111 PM CDT TUE APR 28 2020

Primary forecast focus is on Severe Thunderstorms This Afternoon.

We have been watching convective trends ahead of the surface front
moving south/southeast out of Nebraska and into northeastern Kansas
and northwestern Missouri. Farther west, the surface boundary is
being influenced by what appears to be a secondary 850 low and a
subtle 500mb short wave trough moving into northeastern Kansas. This
has resulted in more stout convection developing across central
Kansas. Over our neck of the woods, a subtle radar feature
suggests a potential surface boundary well ahead of the front and
current convection, just pushing through the KC Metro. This is
depicted on Visible Satellite by a more focused line of cumulus,
just weakly organized. It appears this subtle boundary may end up
being a focus for initial organized convection as the front
continues to push southward. This boundary appears to be focused
along the western edge of a strong 925-850mb Theta-E axis,
supported by the ribbon of lower 60s dewpoints cutting through
western Missouri. Various flavors of Convective Allowing Models
(CAMs) suggest robust initiation ahead of the front, near this
boundary between 2 to 4 PM. 17Z special from Topeka reveals a
sizable inversion with a very dry sub-cloud layer. Low level lapse
rates are between 6 and 7 C/Km supporting an increased concern
for damaging wind gusts with any convection. At present, most
likely to see the initial line of strong to severe convection
develop near/around Paola, KS to the south side of the KC
Metro/Harrisonville to Marshall to Moberly; with a line of storms
moving east and southeast into central Missouri through 6 to 7 PM.
Overall, Wind will be the primary concern followed by hail. Wind
gusts over 60 mph are more than likely with the strongest storms
and can cause significant damage. As for tornadic potential;
boundary layer winds are veered, out of the southwest, and are
expected to remain so. Overall, not overly impressed with the
tornadic potential, but given sufficient shear for rotating
storms, a few spin-ups cannot be ruled out with the strongest
storms.

Overnight, after midnight, an area of showers will move into
northwestern Missouri. With steep low level lapse rates, there's
concerns we could see isolated wind gusts over 60 mph with this
activity. At present, we will likely handle any strong wind gusts
with Severe Storm warnings or Special Weather Statements.
&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1158 AM CDT TUE APR 28 2020

TAF sites will have to contend with thunderstorm chances through
the afternoon into the early evening. Ceilings are expected to
remain at VFR, but drops in visibility are expected with any heavy
thunderstorms. A break in rain is expected for much of the
overnight with a second chance for showers early Wednesday
morning along with strong northwest winds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...Kurtz
Hazardous weather outlook, Apr 28, 4:29 AM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Tue Apr 28 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-290930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
429 AM CDT Tue Apr 28 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe thunderstorms are possible this afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Several chance for thunderstorms are possible Saturday through
 Monday. The chances of severe weather look low at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 28, 3:09 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
309 PM CDT Tue Apr 28 2020

MOZ031-038-039-282045-
Carroll MO-Saline MO-Lafayette MO-
309 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARROLL...WESTERN SALINE
AND LAFAYETTE COUNTIES UNTIL 345 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mayview, or near Odessa, moving east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Higginsville, Lexington, Concordia, Waverly, Wellington,
Corder, Alma, Malta Bend, Blackburn, Mayview, Wakenda, Miami, De
Witt, Dover, Aullville, Mount Leonard and Grand Pass.

This includes Interstate 70 in Missouri between mile markers 39 and
58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3907 9307 3894 9390 3913 9398 3921 9380
      3921 9376 3922 9376 3944 9323
TIME...MOT...LOC 2009Z 250DEG 44KT 3905 9385

Leighton
Special weather statement, Apr 28, 3:17 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
317 PM CDT Tue Apr 28 2020

KSZ060-MOZ043-053-054-282100-
Linn KS-Bates MO-Cass MO-Henry MO-
317 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN...SOUTHEASTERN
CASS...SOUTHWESTERN HENRY AND BATES COUNTIES UNTIL 400 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasanton, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Butler, Adrian, Garden City, Pleasanton, La Cygne, Mound City,
Archie, Linn Valley, Amsterdam, Amoret, Foster, Merwin, Passaic,
Worland and Ballard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3808 9493 3829 9499 3839 9471 3839 9461
      3843 9461 3859 9414 3821 9400 3821 9405
      3815 9406
TIME...MOT...LOC 2017Z 253DEG 36KT 3824 9476

Leighton
Special weather statement, Apr 28, 3:22 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
322 PM CDT Tue Apr 28 2020

MOZ038-043>045-282100-
Cass MO-Johnson MO-Lafayette MO-Pettis MO-
322 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CASS...NORTHWESTERN
PETTIS...SOUTHEASTERN LAFAYETTE AND JOHNSON COUNTIES UNTIL 400 PM
CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warrensburg, moving east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Warrensburg, Harrisonville, Knob Noster, Concordia, Holden, Garden
City, Whiteman Air Force Base, La Monte, East Lynne, Kingsville,
Whiteman Afb, Centerview, Emma, Strasburg, Gunn City, Fayetteville,
La Tour and Pittsville.

This includes Interstate 70 in Missouri between mile markers 60 and
62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3851 9437 3872 9440 3901 9350 3894 9350
      3894 9343 3876 9336
TIME...MOT...LOC 2022Z 255DEG 33KT 3879 9385

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:09 PM CDTSpecial Weather StatementEAXLafayette, Saline36 min
Apr 28, 3:13 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Saline47 min
Apr 28, 3:17 PM CDTSpecial Weather StatementEAXBates43 min
Apr 28, 3:22 PM CDTSpecial Weather StatementEAXCass, Johnson38 min
Apr 28, 3:40 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson, Pettis35 min
Apr 28, 4:16 PM CDTSpecial Weather StatementEAXPettis44 min
Apr 28, 4:21 PM CDTSpecial Weather StatementEAXHoward, Saline39 min
Apr 28, 4:58 PM CDTSpecial Weather StatementEAXCooper47 min
Apr 28, 5:12 PM CDTSpecial Weather StatementEAXBates33 min
Apr 28, 6:31 PM CDTRiver Flood WarningEAXCass, Henry, Johnson10 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.